Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2019, 4:38 PM CDT for Olmsted County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2019, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 27, 2019, 4:58 PM CDT
- In force
- 20 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
750 WUUS53 KARX 272138 SVRARX MNC109-272215- /O.NEW.KARX.SV.W.0099.190827T2138Z-190827T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 438 PM CDT Tue Aug 27 2019 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Central Olmsted County in southeastern Minnesota... * Until 515 PM CDT. * At 438 PM CDT, a severe thunderstorm was located over Rochester, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Eyota around 450 PM CDT. Dover around 500 PM CDT. Other locations impacted by this severe thunderstorm include Predmore, County Roads 9 And 10, I 90 Exit 218, I 90 Exit 229, I 90 Exit 224, County Roads 137 And 136 and Century High School. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4399 9260 4408 9257 4408 9208 4385 9208 TIME...MOT...LOC 2138Z 280DEG 43KT 4401 9247 HAIL...<.75IN WIND...60MPH $$ Kurz
2 follow-up statements
169 WWUS53 KARX 272148 SVSARX Severe Weather Statement National Weather Service La Crosse WI 448 PM CDT Tue Aug 27 2019 MNC109-272215- /O.CON.KARX.SV.W.0099.000000T0000Z-190827T2215Z/ Olmsted MN- 448 PM CDT Tue Aug 27 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHEASTERN OLMSTED COUNTY... At 448 PM CDT, a severe thunderstorm was located near Eyota, or 8 miles east of Rochester, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Dover around 500 PM CDT. Other locations impacted by this severe thunderstorm include I 90 Exit 224, Chester, County Roads 9 And 10, I 90 Exit 229 and Highway 42 And County 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4398 9242 4404 9241 4404 9208 4387 9208 TIME...MOT...LOC 2148Z 280DEG 43KT 4399 9231 HAIL...<.75IN WIND...60MPH $$ Kurz
264
WWUS53 KARX 272158
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
458 PM CDT Tue Aug 27 2019
MNC109-272208-
/O.CAN.KARX.SV.W.0099.000000T0000Z-190827T2215Z/
Olmsted MN-
458 PM CDT Tue Aug 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLMSTED COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4398 9242 4404 9241 4404 9208 4387 9208
TIME...MOT...LOC 2154Z 280DEG 43KT 4397 9214
$$
KurzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:18 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 27, 2:18 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 218 PM CDT Tue Aug 27 2019 .SHORT TERM...(This evening through Wednesday) Issued at 218 PM CDT Tue Aug 27 2019 The combination of cold air aloft and diurnal heating has resulted in the development of scattered showers and storms this afternoon. A few of these storms have had strong enough updrafts to support some small hail. We just recently had a report of pea size hail in Austin MN. With 925 to 750 mb lapse rates of 8-10 c/km, the stronger winds aloft will be able to mix down to surface. This will result in wind gusts to 40 mph. Due to the lack of deep shear, just anticipating a few strong storms this afternoon. With the loss of diurnal heating tonight, the showers and storms will quickly dissipate after sunset. In addition, the gusty wind winds will diminish. However, the winds aloft will be high enough to keep too much valley fog from developing. Low temperatures on Wednesday morning will range from the upper 40s to mid-50s. On Wednesday, the upper level trough will gradually shift off to the east. The coldest air will be far enough east that we are not anticipating any diurnally driven showers and storms. High temperatures on Wednesday afternoon will range from mid-60s to mid- 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 218 PM CDT Tue Aug 27 2019 Low to mid-level warm advection will increase Wednesday night into Thursday ahead of a shortwave trough passing from the southern Canadian prairies towards the northern Great Lakes in northwest flow. Temps will briefly rebound into the upper 70s to mid 80s on Thursday ahead of the associated cold front. A few storms are possible along the front during the afternoon, especially across Wisconsin, as moisture transport ahead of the trough contributes to a rather narrow instability axis. With strong mid-level flow, deep layer shear of around 40-50 kts is expected. The stronger lift, however, should remain to the northeast of the area near the upper trough, removed from the stronger instability to the southwest, and a capping warm nose may inhibit development, so confidence is low on whether any storms will develop within the area of overlap of stronger CAPE/shear. However, if a storm does develop, a strong or locally severe storm is possible. Will continue to mention very low rain chances Thursday afternoon in SW WI, with higher chances holding east of the area. A push of cold advection will follow behind the front later Thursday into Friday as Canadian high pressure builds southeast. Temps will fall into the 40s and 50s Thursday night, recovering back into the upper 60s to mid 70s on Friday. Flow aloft will become more zonal this weekend, with high pressure building at the surface. A few chances for precipitation look possible in the long term, with the first being on Saturday as a shortwave trough or two move through the Midwest. Most rain, if any, should be situated across the southern half of the area, with minimal threat for thunder due to a lack of instability. Thereafter, flow aloft will become more west-northwesterly as upper-level ridging nudges east. This should result in the return of near to slightly above normal temperatures for Labor day and the beginning of next week. The next chance for showers/storms then looks to be on Tuesday as a cold front moves through. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1252 PM CDT Tue Aug 27 2019 With cold air aloft, diurnal heating will result in a scattered to broken 4 to 6K deck of clouds across the area through 27.02z. In addition, there will be scattered showers and storms mainly along and north of Interstate 90, but confidence was not high enough to include in the TAFs at this time. Wind gusts this afternoon will be mainly in the 20 to 30 knot range. However, there could be some gusts up to 35 knots near showers and storms. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Batzek/JM AVIATION...Boyne
Hazardous weather outlook, Aug 27, 5:45 AM CDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 545 AM CDT Tue Aug 27 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-281045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 545 AM CDT Tue Aug 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible today, mainly during the afternoon. A few of the storms north of Interstate 90 could be strong with some gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More thunderstorms will be possible Thursday afternoon and evening across portions of western Wisconsin. Some of these storms could be strong with gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
In the hours before
Special weather statement, Aug 27, 12:43 PM CDT, 3 hours 55 minutes before
Special Weather Statement National Weather Service La Crosse WI 1243 PM CDT Tue Aug 27 2019 WIZ044-271815- Adams- 1243 PM CDT Tue Aug 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ADAMS COUNTY THROUGH 1 PM... At 1242 PM CDT, a strong thunderstorm was located 7 miles west of Westfield, or 10 miles southeast of Friendship, moving northeast at 50 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. LAT...LON 4375 8962 4391 8975 4398 8960 4376 8960 TIME...MOT...LOC 1742Z 243DEG 43KT 4391 8963 JSB
Special weather statement, Aug 27, 2:49 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service La Crosse WI 249 PM CDT Tue Aug 27 2019 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-272200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 249 PM CDT Tue Aug 27 2019 ...A Few Strong Storms Expected This Afternoon... Through 5 PM, scattered storms will be found across southeast Minnesota and western Wisconsin. A few of these storms may produce hail up to dimes and wind gusts up to 40 mph. Boyne
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.